Iowa, 2020

Drought in Iowa, September 8 to 30, 2020

September 8 to 30, 2020 · NWS FSD · 2 events in 2 counties and zones

Precipitation continued well-below normal across northwest Iowa, varying from 10 to 25 percent of normal in the far northwest corner, to around 50 percent of normal toward Ida Grove and Storm Lake. Temperatures were mainly near to slightly below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.7 million
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Precipitation continued well-below normal across northwest Iowa, varying from 10 to 25 percent of normal in the far northwest corner, to around 50 percent of normal toward Ida Grove and Storm Lake. Temperatures were mainly near to slightly below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 7, 9:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Sep 7, 9:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CDT Mon Sep 7 2020

.SHORT TERM...(This Evening through Tuesday)
Issued at 306 PM CDT Mon Sep 7 2020

Cloud cover and rain will continue to slide south through this
evening and overnight, as a large upper trough moves south and
pieces of vorticity provide forcing for rain. With rain, cloud
cover, and cold air advecting into the region, expect lows tonight
to fall into the upper 30s to lower 40s. North/northeasterly
winds remain breezy into Tuesday. Those headed out early in the
morning may want to grab a heavier jacket due to wind chills
potentially dropping into the 30s.

Tuesday will be a fairly dreary day across the region with plenty of
cloud cover thanks to the upper trough continuing to dig to the
south. Additional vorticity advection across southeastern SD,
northeastern NE into northwestern IA provides the focus for highest
precipitation potential through the day Tuesday and thus where the
greatest precipitation amounts are expected. With a tight pressure
gradient at the surface and plenty of wind aloft, expect breezy to
windy conditions into tomorrow evening.

Cold air aloft will aid in keeping temperatures will below average,
with highs Tuesday in the mid to upper 40s, with most places likely
struggling to reach 50 degrees. These temperatures are nearly 30
degrees below where we should be for early September. Record cold
high temperatures are likely in jeopardy should current thinking
come to fruition.

.LONG TERM...(Tuesday Night through Monday)
Issued at 306 PM CDT Mon Sep 7 2020

For Tuesday night, the biggest question mark will be regarding
temperatures, both at the surface and aloft. Depending on how low
temps fall Tuesday night/early Wednesday morning, sleet pellets or a
snowflake or two cannot be ruled out with continuing precipitation,
especially in slightly higher elevations in south central SD.
Confidence in this is currently very low; however, there are enough
hints in sounding data and ensembles to at least mention in this
discussion. Patchy frost will also be possible. Trends will need to
be monitored for changes in this potential.

Upper level low becomes cut off from the overall flow by late
Tuesday, spinning for a few days in the Four Corners region of the
southwestern US. Shower chances continue into mid week as well, with
the focus south of I-90 due to additional vorticity maxima
traversing the overall pattern. Cloud cover will linger across the
region due to the cut off low. CAA remains in place through the end
of the week, keeping temperatures 10 or more degrees below average.

The aforementioned upper low meanders to the north/northeast by late
Thursday, getting swept up into the overall upper level flow. This
will bring additional chances for showers late week through early
Sunday. Ridging pattern looks to return to the region by Sunday and
into next week, so expect temperatures to warm to near normal by
then.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1027 PM CDT Mon Sep 7 2020

Band of rain running from near KMHE to KMML is just clipping KFSD,
although latest radar trends show this band start to contract and
thus suspect rain will be on the decrease over the next few hours.
Another area of rain will work in from the southwest late tonight,
impacting KFSD/KSUX thru at least early afternoon Tuesday with
KHON likely a bit too far northwest for the bulk of this
precipitation. Lightning threat looks minimal although can't
completely discount a stray strike in the area of KSUX. Ceilings
will likely continue to bounce around a bit, becoming more solidly
in the MVFR range when rain arrives Tuesday. Could even see
conditions drop occasionally into the borderline IFR range during
periods of heavier precipitation. Winds will remain elevated out
of the north/northeast.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...SG
LONG TERM...SG
AVIATION...Kalin
Hazardous weather outlook, Sep 7, 4:09 AM CST, 19 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
509 AM CDT Mon Sep 7 2020

SDZ038>040-052>054-057-058-081015-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Brule-Aurora-
509 AM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota and south central South Dakota.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An abnormally cold air mass will bring a chance for areas of frost
early Wednesday morning through sunrise. Cloud cover would likely
reduce this threat, but there is still uncertainty on how much cloud
cover will be present that night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ050-055-056-059>071-081015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Gregory-Lake-Moody-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
509 AM CDT Mon Sep 7 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota, south central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Dickinson

When
September 8, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickinson forecast zone
Crop damage
$1.1 million
Reported by
Drought Monitor
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Moderate (D1) drought evolved to severe (D2) drought conditions early in the month. Rainfall of less than 50 percent of normal along with near normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

Drought, Osceola

When
September 8, 12:00 AM CST to September 30, 11:59 PM CST
Where
Osceola forecast zone
Crop damage
$650,000
Reported by
Drought Monitor
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Moderate (D1) drought evolved to severe (D2) drought conditions early in the month. Rainfall of less than 50 percent of normal along with near normal temperatures contributed to the worsening short-term agricultural drought. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 919952, 919953.